Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 143, NWS Twin Cities, MN

July 26, 2019Anoka County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 26, 2019, 7:47 PM CDT for Anoka County, Minnesota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2019, 7:47 PM CDT (00:47 UTC)
Expired
Jul 26, 2019, 8:15 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Anoka County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:02 PM CDTHAIL 1Andover, MN
Jul 26, 8:04 PM CDTHAIL 12 N Coon Rapids, MNNEAR FOLEY AND MAIN ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS53 KMPX 270047
SVRMPX
MNC003-270115-
/O.NEW.KMPX.SV.W.0143.190727T0047Z-190727T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Fri Jul 26 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Anoka County in east central Minnesota...

* Until 815 PM CDT.

* At 746 PM CDT, a severe thunderstorm was located over Ramsey, or 21
  miles east of Buffalo, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brooklyn Park, Coon Rapids, Blaine, Andover, Ramsey, Champlin,
  Anoka, Ham Lake and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4525 9313 4513 9330 4523 9349 4532 9343
TIME...MOT...LOC 0046Z 299DEG 25KT 4527 9345 

HAIL...1.00IN
WIND...60MPH
 
$$

JLT
2 follow-up statements
283 
WWUS53 KMPX 270055
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Fri Jul 26 2019

MNC003-270115-
/O.CON.KMPX.SV.W.0143.000000T0000Z-190727T0115Z/
Anoka MN-
755 PM CDT Fri Jul 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL ANOKA COUNTY...

At 755 PM CDT, a severe thunderstorm was located over Anoka, or 19
miles north of Minneapolis, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brooklyn Park, Coon Rapids, Blaine, Andover, Ramsey, Champlin, Anoka,
Ham Lake and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4525 9313 4513 9330 4521 9345 4531 9338
TIME...MOT...LOC 0055Z 299DEG 25KT 4524 9337 

HAIL...1.25IN
WIND...60MPH
 
$$

JLT
921 
WWUS53 KMPX 270101
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Fri Jul 26 2019

MNC003-270115-
/O.CON.KMPX.SV.W.0143.000000T0000Z-190727T0115Z/
Anoka MN-
801 PM CDT Fri Jul 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL ANOKA COUNTY...

At 801 PM CDT, a severe thunderstorm was located over Coon Rapids, or
16 miles north of Minneapolis, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Coon Rapids, Blaine, Andover and Ham Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4525 9313 4513 9330 4518 9337 4528 9327
TIME...MOT...LOC 0101Z 298DEG 31KT 4520 9328 

HAIL...1.25IN
WIND...60MPH
 
$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:31 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 2:31 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 235 PM CDT Fri Jul 26 2019

Early this afternoon a surface front was bisecting parts of west
central, and central Minnesota. Winds shift to the west behind this
front, but most of the deep moisture resided with the morning
thunderstorms which left most of Minnesota by late morning. Remnants
of the deeper moisture was evident as isolated storms continued in
central Wisconsin as of 2 pm. The lack of deep moisture has, and
will likely limit the amount of convection later this afternoon, and
into the evening across Minnesota. However, the surface front
sliding southeast this evening, and a subtle short wave that was
evident across North Dakota this afternoon, will lead to isolated
convection toward sunset. Until the convection develops, skies will
be mostly clear with a southwest/west wind. Severe weather parameter
are conducive for isolated supercell development as wind shear
values are between 35-45 kts. Both large hail and damaging winds are
possible due to the amount of wind shear that may be tapped early
before sunset.

Evening chance of showers/storms are related to the surface front
and timing of the short wave moving through the region this evening.
Due to the limiting factors of strong moisture convergence and only
a weak short wave moving across the area, precipitation chances will
remain near or below likely criteria. I wouldn't be surprised to see
parts of eastern Minnesota, and west central Wisconsin to be
upgraded to likely or categorical if better moisture transport is
obtained, and convection can initiate along the surface boundary.
The chances of precipitation continue southward toward the Iowa
border thru early Saturday morning before dissipating. Saturday
should be dry with the exception along the Iowa border where the
surface front will be close. No changes for Saturday night as the
bulk of the next chance of precipitation isn't likely until after
sunrise Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jul 26 2019

Longer term trends continue to paint a rather wet Sunday/Sunday
night for the area with a cooler and drier trend into midweek next
week.

Overall, models continue to drive a potent short wave trough
across the region Sunday. Will hold onto higher end PoPs for now
as this system works across the area. SPC day 3 outlooked
Marginal severe risk which looks OK at this point. Will likely
see convection move into central MN by midday Sunday. With
widespread cloud and rain, should limit overall instability and
severe potential. Heavy rainfall will be associated as this system
lifts through with PW's around 2 standard deviations above the
mean expected.

This system exits to the east Sunday night and the overall upper
flow pattern becomes a bit more northwest into at least midweek
next week. This will drive cooler and drier air across the western
Great Lakes during the period with nearly ideal summer weather
conditions. Temperatures generally 75 to 80 with overnight lows 55
to 60 and dewpoints ranging in the 50s.

Models have trended drier with the Tuesday/Tuesday night
convective potential with high pressure dominating the area. Left
a slight chance PoP to the southwest where models suggest better
forcing and possible instability on the periphery of the western
CONUS ridge.

Riding aloft to the west and trough to the east will continue
through the end of the week, with possible short waves lifting
over the ridge and affecting the area, mainly late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Jul 26 2019

Isolated storms are likely late this afternoon, and into the
evening. However, timing and areal extent remains questionable.
The best coverage area will occur after 5 PM from east central
Minnesota, south-southeast into portions of west central
Wisconsin thru 05Z. This will mainly affect KRNH, KEAU and KMSP
airport sites. Elsewhere, coverage is not expected to be more than
very isolated to include in the 18Z TAF. Higher confidence that
KAXN will be dry through the period, with KRNH the best chance of
TSRA. Winds will become more WSW over western Minnesota this
afternoon, and gusty southwest wind in south central Minnesota,
and west central Wisconsin. Winds will be more northwest on
Saturday.

KMSP...

The best chance of any thunderstorm activity near KMSP will occur
between 00-04Z. Once TSRA develop northwest of KMSP, the TAF will
be amended for timing. VFR conditions are likely after the evening
TSRA with a northwest wind developing on Saturday.

/OUTLOOK FOR KMSP/

Sun...MVFR possible with TSRA likely. SE wind 5-15 kt bcmg SW.
Mon...VFR. NW wind 10-15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Jul 26, 12:19 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Fri Jul 26 2019

MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016-
023>028-271730-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop late this afternoon, and into
the evening for mainly far east central Minnesota, and into west
central Wisconsin. Any storm that develops will be capable of
producing large hail and damaging winds. These storms should
quickly weaken late this evening, with generally strong storms
overnight for areas of south central Minnesota as they drift
southward toward the Iowa border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe storms, SKYWARN spotter
activation is not expected.

MNZ041-042-047-048-054-055-271730-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 26, 7:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             1 NNW ANOKA             45.21N 93.39W
07/26/2019  M1.00 INCH       ANOKA              MN   EMERGENCY MNGR

&&

CEO
Special weather statement, Jul 26, 7:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
734 PM CDT Fri Jul 26 2019

MNZ061>063-270115-
Anoka-Washington-Ramsey-
734 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANOKA...NORTHERN
WASHINGTON AND RAMSEY COUNTIES...

At 734 PM CDT, a strong thunderstorm was located over Blaine, or 12
miles north of Minneapolis, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Paul, Woodbury, Blaine, Maplewood, Roseville, Brooklyn Center,
Oakdale, Fridley, Shoreview, White Bear Lake, New Brighton and Lino
Lakes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4515 9277 4509 9277 4507 9280 4504 9277
      4489 9278 4502 9321 4504 9321 4505 9329
      4510 9327 4511 9329 4522 9303
TIME...MOT...LOC 0034Z 300DEG 22KT 4514 9323

DWE
Local storm report, Jul 26, 7:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             DAYTON                  45.24N 93.52W
07/26/2019  M1.25 INCH       HENNEPIN           MN   PUBLIC

&&

CEO
Local storm report, Jul 26, 7:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             4 SSE ZIMMERMAN         45.39N 93.56W
07/26/2019  M1.25 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

CEO
Local storm report, Jul 26, 7:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 NNW OTSEGO            45.34N 93.64W
07/26/2019  M1.25 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

CEO
Local storm report, Jul 26, 7:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             RAMSEY                  45.26N 93.45W
07/26/2019  M1.00 INCH       ANOKA              MN   PUBLIC

&&

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:11 PM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne, Wright49 min
Jul 26, 7:34 PM CDTSpecial Weather StatementMPXRamsey, Washington41 min
Jul 26, 8:05 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington25 min
Jul 26, 8:32 PM CDTSpecial Weather StatementMPXAnoka, Washington58 min
Jul 26, 8:56 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington34 min
Jul 26, 9:13 PM CDTSevere Thunderstorm WarningMPXWashington32 min
Jul 26, 11:12 PM CDTSpecial Weather StatementMPXLe Sueur33 min
Jul 27, 12:15 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca27 min
Jul 27, 12:47 AM CDTSpecial Weather StatementMPXGoodhue28 min
Jul 27, 12:56 AM CDTSpecial Weather StatementMPXSteele, Waseca64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.